Alert archive / Texas / Tornado Warnings in 1996

Tornado Warning 22, NWS San Angelo, TX

September 18, 1996Callahan County, Texas

NWS San Angelo, TX issued this tornado warning at Sep 18, 1996, 5:50 PM CDT for Callahan County, Texas. It was in force for 50 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 18, 1996, 5:50 PM CDT (22:50 UTC)
Expired
Sep 18, 1996, 6:40 PM CDT
In force
50 min
Issued by
NWS San Angelo, TX
Area
Whole counties

County Callahan County, TX

The radar

The Dyess AFB radar (KDYX), 29 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 18, 6:02 PM CDTHail 0.75Putnam, TX
Sep 18, 6:15 PM CDTHail 1.75Baird, TX
Sep 18, 6:50 PM CDTHail 1.75Cottonwood, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.8 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 1996-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1067 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 1996-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1067 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
579 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 182251
TORSJT
TXC059-182340-

BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
550 PM CDT WED SEP 18 1996

THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 640 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWESTERN TEXAS

   ...CENTRAL AND EASTERN CALLAHAN COUNTY
 
AT 548 PM CDT...A DEVELOPING TORNADO WAS INDICATED BY SAN ANGELO
DOPPLER RADAR 16 MILES NORTHWEST OF CROSS PLAINS OR 2 MILES
NORTHWEST OF ADMIRAL MOVING EAST SOUTHEAST AT 25 MPH.

SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE...ADMIRAL...
PUTNAM...COTTONWOOD AND ATWELL.  THIS STORM HAS HAD A HISTORY OF
PRODUCING NUMEROUS FUNNEL CLOUDS AND MAY PRODUCE A TORNADO AT ANY
TIME.

IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO
BASEMENT IS AVAILABLE...SEEK SAFETY IN AN INTERIOR ROOM SUCH AS A
CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS...OR CUSHIONS TO
COVER YOUR BODY. AVOID WINDOWS.
$$ 
OAKS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Sep 18, 1:57 PM CDT, 3 hours 53 minutes earlier.

Area forecast discussion, Sep 18, 1:57 PM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
158 PM CDT WED SEP 18 1996

SHOWERS AND THUNDERSTORMS CONTINUING ACROSS THE BIG COUNTRY...WITH A
FEW OTHERS TRYING TO DEVELOP OVER THE CONCHO VALLEY AND HEARTLAND.
EARLIER STORMS HAVE LEFT SEVERAL OUTFLOW BOUNDARIES ACROSS THE
NORTHERN THIRD OF THE AREA...WHILE LOW CLOUDS HAVE CUT DOWN ON SOME
OF THE INSTABILITY ACROSS THE CENTRAL AND SOUTHERN SECTIONS.

BELIEVE LOW CLOUDS WILL CONTINUE TO BREAK AND INSTABILITIES WILL
CONTINUE TO INCREASE. NICE MOISTURE CONVERGENCE TAKING SHAPE ACROSS
THE CONCHO VALLEY THIS AFTERNOON...AND STILL BELIEVE STORM
DEVELOPMENT LIKELY ALONG THE OUTFLOW BOUNDARIES ACROSS THE HEARTLAND
...NORTHERN CONCHO VALLEY...AND THE BIG COUNTRY. IN ADDITION...WATER
VAPOR SATELLITE LOOP SHOWING ANOTHER SHORTWAVE APPROACHING WEST
TEXAS THIS AFTERNOON. THINK MORE STORMS WILL DEVELOP WEST OF THE
AREA...MOVING NORTHEAST ACROSS THE WESTERN BIG COUNTRY ONCE AGAIN.
DEVELOPMENT LIKELY TO TAKE PLACE ALONG A WEAK SURFACE TROUGH LOCATED
FROM THE TEXAS PANHANDLE TO WEST OF LUBBOCK TO WEST OF MIDLAND AT
18Z.

KSJT WIND PROFILE SHOWING DECENT SHEAR...WITH PROJECTED CAPES IN THE
2000 TO 3000 RANGE...POSSIBILITY OF SEVERE LOOKS REASONABLE.
SIMILAR TO LAST NIGHT...THINK BEST CHANCES OVER THE NORTH...CLOSER
TO THE UPPER LEVEL DYNAMICS AND LOW LEVEL BOUNDARIES...WITH LESSER
CHANCES TO THE SOUTH. NUMBERS SUBJECT TO LAST MINUTE CHANGES DUE TO
LAST MINUTE RADAR TRENDS.

ABI 070/086 33
SJT 073/088 22

PMCCULLOUGH

In the hours before

Special weather statement, Sep 18, 2:28 PM CDT, 3 hours 22 minutes before
TXZ049-053-054-064>066-071>073-076>078-113-114-127-128-139-140-
154-155-168>170-191335-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
230 PM CDT WED SEP 18 1996

...SEVERE THUNDERSTORMS ARE POSSIBLE OVER WEST CENTRAL TEXAS THIS
AFTERNOON AND TONIGHT...

A VERY MOIST AND UNSTABLE AIR MASS WILL REMAIN IN PLACE ACROSS ALL
OF WEST CENTRAL TEXAS THROUGH TONIGHT. EARLY MORNING THUNDERSTORMS
HAVE LEFT SEVERAL OUTFLOW BOUNDARIES DRAPED ACROSS THE NORTHERN
HEARTLAND AND THE BIG COUNTRY...WHICH WILL ACT TO HELP FOCUS
THUNDERSTORM DEVELOPMENT ACROSS THESE AREAS THIS AFTERNOON. IN
ADDITION...A STRONG UPPER LEVEL DISTURBANCE WILL APPROACH THE AREA
EARLY THIS EVENING...POSSIBLY DEVELOPING THUNDERSTORMS ACROSS THE
REMAINDER OF THE AREA.

ATMOSPHERIC CONDITIONS SUGGEST THAT ANY STORM THAT DOES
DEVELOP MAY QUICKLY BECOME SEVERE...WITH LARGE HAIL...DAMAGING
WINDS...AND TORRENTIAL RAINFALL THE PRIMARY THREATS. HOWEVER...THERE
DOES APPEAR TO BE SUFFICIENT SHEAR THROUGHOUT THE ATMOSPHERE FOR THE
FORMATION OF SUPERCELLS...AND A FEW ISOLATED TORNADOES. THE AREA MOST
LIKELY TO SEE THE MAJORITY OF THE SEVERE WEATHER WILL NORTH OF A
LINE FROM BROWNWOOD TO COLORADO CITY...WITH LESSER CHRANCES ACROSS THE
REMAINDER OF THE AREA.

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

PMCCULLOUGH

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 10:21 AM CDTSevere Thunderstorm WarningSJTFisher, Jones44 min
Sep 18, 2:56 PM CDTSevere Thunderstorm WarningSJTFisher, Nolan49 min
Sep 18, 3:02 PM CDTTornado WarningSJTFisher, Nolan48 min
Sep 18, 3:30 PM CDTTornado WarningSJTJones, Taylor60 min
Sep 18, 4:15 PM CDTTornado WarningSJTTaylor60 min
Sep 18, 4:26 PM CDTSevere Thunderstorm WarningSJTJones59 min
Sep 18, 4:51 PM CDTTornado WarningSJTCallahan, Shackelford69 min
Sep 18, 6:46 PM CDTSevere Thunderstorm WarningSJTBrown, Coleman59 min

Nearby

Tornado Warnings in Texas, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.